California, 2021

Cold in California, May 15 to 16, 2021

May 15 to 16, 2021 · NWS STO · 2 events in 2 counties and zones

Warm weather combined with cold and fast moving area waterways lead to 5 deaths across the region in the month of May.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Warm weather combined with cold and fast moving area waterways lead to 5 deaths across the region in the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 15, 12:42 PM PST, 6 hours 18 minutes earlier.

Area forecast discussion, May 15, 12:42 PM PST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
142 PM PDT Sat May 15 2021

.SYNOPSIS...
Cooler temperatures continue, with slightly warmer temperatures
returning early next week. Scattered showers and thunderstorms are
possible this weekend, mainly over the mountains, though a few
storms may migrate into the lower elevations late this afternoon
and this evening.

&&

.DISCUSSION...
This afternoon and tonight the focus will be on the low pressure
area that is currently over Northern San Joaquin valley and where
showers and thunderstorms develop. Currently as the low moves
southward this evening wrap around moisture will be carrying any
activity westward towards the valley. The best chances for any
activity within the valley remains north of Sacramento.
Thunderstorms will be capable of brief heavy rain, small hail and
gusty winds.

As the low moves southward into the Southern San Joaquin valley
late tonight chances of showers moving into the valley will
increase over the Northern San Joaquin valley while decreasing
further north. Winds through the Delta will continue to be
breezy overnight but expecting a lower marine layer so chances of
low clouds are not as great as this morning. That said still think
we may see some into the Delta and perhaps eastern side of the
valley and foothills form by morning.

By Sunday afternoon the low will be centered near Las Vegas with
wrap around moisture continuing. Currently it looks like activity
could reach the foothills but not the valley. Warmer temperatures
are expected over the northern valley with slightly cooler
temperatures over the southern areas. As the low moves east
Sunday night activity will diminish. The Delta breeze looks to be
stronger and we should have a slightly higher marine layer than
tonight so low clouds will have a better chance of advecting into
the Sacramento region by Monday morning.

Monday will be dry other than a chance for some afternoon pop up
showers and thunderstorms near the crest from near I-80 southward.
Temperatures will be warmer for most areas with slight cooling
over the north end of the valley and surrounding mountains. Weak
ridging on Tuesday will keep the area dry with some warming of
temperatures.

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

No major changes to the extended forecast as confidence remains
high in a cooler weather pattern for NorCal. Max temps are
forecast to run some 5 to 15 degrees below normal during the
period, while min temps look to be about 2 to 10 degrees below
normal. Thursday still looking to be the coolest day out of this
period with highs generally in the 70s for the Valley, the 60s for
the foothills, and 40s and 50s for the mountains.

In addition to the cooler weather, models and ensembles are
hinting at renewed chances for showers. The showery regime is
especially favored over the higher terrain due to topographic
lift and forcing. Snow showers may occur over the higher
elevations, above 5000 or 6000 feet, of the Sierra as well,
mostly likely Thu/Fri. Ensembles show a little disagreement about
how far east the trough is forecast to move over the weekend, but
drier flow and warmer temps look likely.

&&

.AVIATION...

Localized MVFR/IFR conditions possible in showers and thunderstorms
over the foothills, mountains, and northern Sacramento Valley this
afternoon and into the evening, otherwise, VFR conditions. Onshore
winds from the W to SW up to 15-20 kt around the Delta with gusts
to 30 kt possible in the Delta after 00z Sun. Elsewhere, winds
generally below 10 kt.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 15, 1:47 PM PST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Sacramento CA
247 PM PDT Sat May 15 2021

CAZ013-152230-
Shasta Lake Area / Northern Shasta County-
247 PM PDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SHASTA COUNTY...

At 246 PM PDT, a strong thunderstorm was located over Pollard Flat,
or 20 miles north of Shasta Dam, moving southwest at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm, as well as brief, heavy rainfall.

Locations impacted include...
Lakehead-Lakeshore, Lakehead, Vollmers, Sims, Pollard Flat and
Fisher.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4095 12226 4079 12261 4085 12265 4090 12260
      4092 12262 4098 12260 4101 12253 4106 12252
      4107 12254 4109 12252 4109 12248 4113 12238
TIME...MOT...LOC 2146Z 066DEG 19KT 4100 12238

Rowe
Special weather statement, May 15, 5:36 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
636 PM PDT Sat May 15 2021

CAZ015-016-066-068-160215-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Central Sacramento Valley-Western Plumas County/Lassen Park-
636 PM PDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TEHAMA AND
NORTHWESTERN BUTTE COUNTIES...

At 636 PM PDT, a strong thunderstorm was located near Butte Meadows,
or 20 miles south of Mineral, moving southwest at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Richardson Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4021 12164 4004 12155 3978 12183 4016 12217
TIME...MOT...LOC 0136Z 049DEG 37KT 4009 12168

Rowe
Special weather statement, May 15, 5:52 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Sacramento CA
652 PM PDT Sat May 15 2021

CAZ015-066-068-160245-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Western Plumas County/Lassen Park-
652 PM PDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES...

At 652 PM PDT, a strong thunderstorm was located near Whitmore, or 9
miles northwest of Shingletown, moving southwest at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Redding, Shingletown, Palo Cedro, Anderson, Whitmore, Inwood,
Millville, Paynes Creek and Manton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4075 12199 4066 12177 4028 12193 4055 12243
TIME...MOT...LOC 0152Z 032DEG 39KT 4059 12199

Rowe
Special weather statement, May 15, 6:42 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Sacramento CA
742 PM PDT Sat May 15 2021

CAZ015-066-068-160330-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Western Plumas County/Lassen Park-
742 PM PDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TEHAMA AND
SOUTHEASTERN SHASTA COUNTIES...

At 741 PM PDT, a strong thunderstorm was located over Paynes Creek,
or 12 miles south of Shingletown, moving southwest at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Shingletown, Lyonsville, Paynes Creek and Manton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4051 12190 4049 12170 4003 12174 4028 12219
TIME...MOT...LOC 0241Z 029DEG 23KT 4032 12190

Rowe

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Southern Sacramento Valley

When
May 15, 7:00 PM PST
Where
Southern Sacramento Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 17 year old was swimming in the American River in Rancho Cordova, at the Elmanto river access point. He went under the water and never surfaced; however, the body was recovered. CNRFC gauges near Rancho Cordova had water temperatures in the low to mid 60s.

Cold/Wind Chill, Carquinez Strait and Delta

When
May 16, 2:30 PM PST
Where
Carquinez Strait and Delta forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Three people went overboard on a boat in the Delta, with 2 people surviving and making it to shore. The third person is a 22 year old male who went missing near the Mokelumne River Bridge and is presumed to be deceased. Rescue officials noted that the deceased person was not wearing a lifejacket. CNRFC gauges near the Delta had water temperatures in the low to mid 60s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Southern Sacramento Valley2021-05-1517MaleIn WaterDirect
Cold/Wind Chill, Carquinez Strait and Delta2021-05-1622MaleIn WaterDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963156, 963157.